Home » Frequently asked Questions on Health » Are my medicines for high BP and diabetes adequate?

Are my medicines for high BP and diabetes adequate?

Q: I am on Avas (Microlabs) 10 mg since about six months. Ever since I started Avas, I have been experiencing pain in finger joints of both hands and palm (not at the wrist). My age is 57, male, no alcohol and on Listril 2.5 mg (1), Avas 10 mg (1), Amlopres 5mg (1) Glyred-M (2), ASA (1), Optisulin and Evion 400. Before I left Chennai the test results were TCL: 248, TGL: 164, LDL: 189, VLDL: 32 and HDL: 26; BP: 130/80, FBS: 112 and PP: 165. Based on this my doctor prescribed these medicines. What is the reason for pain? What are the tests I should get done for this?

A:A review of your case calls for comments and concerns on several issues: (a) A male of your age and height should weigh about 60 kg. Thus your are scientifically in the obese category. Obesity not only leads to diabetes and hypertension but complicates the therapy where high, multi-drug treatment has to be given and progressively increased resulting in many, sometimes potentially serious side effects. (b) It is not clear whether you were prescribed lovastatin (Rovacor) and gemfibrozil (Lopid) to be taken concurrently. Both can cause muscle toxicity which in some cases leads to life-threatening rhabdomyolysis. Therefore these drugs are not given together. However one can taken lovastatin, say for six months, and then gemfibrozil after stopping lovastatin, if necessary. (c) While on any statin a patient must report any muscle pain immediately and urgently to his doctor. One of the side effects of statins is rhabdomyolysis. Its early symptoms are muscle aches and pains. It can lead to serious consequences. Some fatalities have occurred and some statins (such as cerivastatin) had to be legally banned. A new statin resuvastatin is under cloud for the same reason. (d) The antidiabetic medication Glyred-M (a combination of gliclazide + metformin) and aspirin (ASA) appears to be appropriate. Low dose aspirin (80-100 mg) is adequate. (e) While prescribing medicines for long term use, doctors are expected to be sensitive to cost factors. For example Amlocard (Zydus Cadila - one of India's top five drug companies) brand of amlodipine costs exactly half of some other brands. (f) Because of misconception, misinformation and aggressive promotion by manufacturers, lots of people in India consume tonics, minerals and vitamins that do no good and sometimes do harm. Vitamin supplements have to be taken only, repeat only, when there is documented deficiency. There is little reason for you to take Optisulin and Evion, the latter in a high dose. For example the daily requirement of vitamin E is just 3 to 12 mg. More than this is available in normal food. Excessive doses can lead to fatigue, diarrhoea, weakness. It can lead to bleeding tendency in vitamin K deficient persons. In women it increases the risk of thrombosis if on oestrogen. I suggest you undertake acceptable exercises (such as brisk walk of 4.5 km in 45 minutes) daily, reduce weight to near normal. This will reduce the need to take multiple medicines with their attendant side effects. It will also help lower your lipid levels.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------